Texas, 2017

Flash Flooding in Texas, June 4, 2017

June 4, 2017 · NWS HGX · 2 events in 2 counties and zones

Slow moving storms led to flooding and some water rescues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Slow moving storms led to flooding and some water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 4, 11:44 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 11:44 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1244 PM CDT Sun Jun 4 2017

.AVIATION...
Beginning to see SHRA/TSRA development generally to the west of our
inland TAF sites, and expect this activity to continue to develop
and slowly expand eastward across the area this afternoon. 18Z TAFs
have VCTS through early this evening with lingering VCSH into the
late evening hours. Could see a brief break overnight, but anticipate
possible SHRA/TSRA formation during the overnight hours and on into
tomorrow morning as a mid/upper level disturbance moves across the
area. MVFR/IFR ceilings and visibilites will be possible in and near
the SHRA/TSRA activity.  42
&&

.PREV DISCUSSION... /ISSUED 1052 AM CDT Sun Jun 4 2017/

DISCUSSION...
Torrential rainfall focused along low level convergence from near
Freeport to Galveston across Chambers to around Winnie. Rainfall
rates at the Causeway peaked around 4.25"/hr. Radar storm totals
showing a swath of 3 to 7 inches across this area with high water
on roads. 2 sites reporting 7.1"+ just south of Winnie. Outflow
boundary from storms in Harris pushing southward but slowing and
daytime heating starting to kick in back in the rain cooled cloud
free areas over the west and northwest half of the area. The axis
of heavy rain may push out into the Gulf waters but will still be
active for a few more hours. Then expecting storms to popcorn up
across the area with greater concentration probably focused over
the southwestern areas mid to late afternoon. Made adjustments to
current forecast for these trends. Temperatures could be a bust
given nature of storms and capability for cool outflow to
redevelop inland. Slight threat of waterspouts in the nearshore
waters the next few hours along with heavy rainfall and restricted
visibilities. 45

PREV DISCUSSION... /ISSUED 424 AM CDT Sun Jun 4 2017/

DISCUSSION...
At 3 AM, strong convection continues to develop over the northern
half of the CWA with another line of developing storms near the
coast. Rainfall intensity has begun to increase and rainfall
totals since midnight are between 1.5 and 2.5 inches across
Burleson, Brazos, Grimes and Walker counties. There is a trough of
low pressure or remnant outflow boundary that extends across east
central Texas down into south central Texas and this feature
appears to be the focus for tonight's activity. Short term
guidance pushes this area east and focuses much of the
precipitation along the coast this morning and offshore this
afternoon. Subsidence in the wake of this system could leave much
of SE TX dry for the late morning/early afternoon until
heating triggers additional shra/tsra late this afternoon and
evening. Convective temperatures today are low, roughly between
81 and 83 degrees. Think most areas will receive rain at some
point today so will go with likely PoPs. The upper trough
currently over West Texas will slide east tonight. SE TX looks to
be in a favorable position for rain later tonight into early
Monday but PW values drop to around 1.70 inches. Will maintain
high end chance PoPs for now. Storm motion progged to be a bit
faster than previously thought and motion today should be between
10 knots and around 5 to 10 knots on Monday.

Models are trending much drier on Monday. PW values for much of
the day are between 1.5 and 1.6 inches before increasing to 1.90
inches between 18-21z. Convective temps are around 84 degrees so
daytime heating should again trigger afternoon convection. The
upper level trough axis will push east of the region Monday night.
Not really seeing a trigger but the proximity of the upper trough,
a weak cold front and PW values near 1.70 inches is enough to
maintain rain chances.

Still not liking rain chances on Tuesday since SE TX will lie on
the west side of the upper trough and a weak cold front will have
already crossed the region but both the GFS and ECMWF bring a weak
vort lobe south on the backside of the departing trough.
Convective temps are in the mid 80s and there might be enough
heating coupled with the vort to generate some storms on Tuesday
afternoon. Fcst soundings actually show a bit of instability with
CAPE over 3000 and an inverted V beneath 850 mb.

Conditions improve Wed-Sat with drier air working into SE TX. A
large diurnal range in temperatures can be expected. Sfc dew
points could be in the 50s over parts of the area on Thursday. The
latter half of the week should feature dry cool mornings and warm
and not so humid afternoons. Moisture make a rapid return Friday
night into Saturday with dew points back into the lower 70s by
Saturday night. 850 temps warm over the weekend as well with sfc
high temps back into the lower 90s. 43

MARINE...
An upper low over the Southern Plains will keep good chances for
showers and thunderstorms over the marine areas today and Monday.
Long period swells of 3 to 5 feet over the offshore waters are
expected today. Otherwise, for the most part light to moderate winds
are expected; although, stronger winds and elevated seas will be
possible in thunderstorms today and again on Monday. A frontal
boundary is then expected to move off of the coast and swing the
onshore winds around to offshore Monday night or Tuesday morning. A
northeasterly wind flow pattern is then expected to set up during
the mid week period with onshore winds finally returning by around
late Thursday. Winds are not expected to reach caution or advisory
criteria during the mid or late week period.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      85  71  86  71  88 /  50  50  60  30  20
Houston (IAH)              87  73  88  72  88 /  50  50  60  40  40
Galveston (GLS)            86  77  86  79  88 /  90  50  60  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Aviation/Marine...42
Hazardous weather outlook, Jun 4, 4:13 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
513 AM CDT Sun Jun 4 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051015-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
513 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A slow moving upper level disturbance will bring periods of
showers and thunderstorms to the region today. Some of the rain
will be locally heavy and minor flooding will be possible. Some of
the stronger storms could produce a brief funnel cloud, frequent
cloud to ground lightning and wind gusts around 35 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An upper level disturbance will bring scattered showers and
thunderstorms to the region. Some of the storms could again
produce locally heavy rain and minor flooding. The stronger storms
could again produce brief gusty winds.

A chance of thunderstorms will linger on Tuesday with again the
stronger storms capable of producing gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-051015-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
513 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Swells propagating into the coastal waters will produce wave
heights near or just above 5 feet in the offshore waters.
Mariners should prepare for locally rough seas due to the swells
and also from thunderstorms producing variable and gusty winds and
frequent lightning.

Waterspouts may be possible this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 4, 10:19 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1119 AM CDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLASH FLOOD      3 S WINNIE              29.77N  94.38W
06/04/2017                   CHAMBERS           TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS CAR FLOODED ON HIGHWAY 124 AND
            IMPASSABLE.

&&

EVENT NUMBER HGX1700275

KP
Special weather statement, Jun 4, 1:10 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
210 PM CDT SUN JUN 4 2017

TXZ211-212-042000-
Waller TX-Austin TX-
210 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUSTIN AND
SOUTHWESTERN WALLER COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking a line of strong
thunderstorms between Cat Spring and Sealy, moving east at 10 to 15
mph.

Very heavy rainfall is likely with these storms, and dime size hail
along with wind gusts in excess of 40 mph will be possible.

Locations impacted include...
Sealy, Wallis, San Felipe and Pattison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2969 9626 2987 9632 2995 9600 2978 9598
      2973 9604 2968 9606 2961 9607
TIME...MOT...LOC 1908Z 261DEG 14KT 2980 9621
Special weather statement, Jun 4, 1:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
233 PM CDT SUN JUN 4 2017

TXZ212-213-042015-
Waller TX-Harris TX-
233 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLER AND WEST
CENTRAL HARRIS COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Katy, moving east at 10 TO 15 mph.

Very heavy rainfall is likely with this storm, and dime size hail
along with wind gusts in excess of 40 mph will be possible.

Locations impacted include...
Katy, Jersey Village, Bunker Hill Village, Spring Branch West,
Addicks Park Ten, Spring Branch North, northeastern Eldridge / West
Oaks, Briar Forest, Cypress, Westbranch, Addicks and Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2977 9590 2987 9592 3002 9561 2974 9554
      2979 9583
TIME...MOT...LOC 1932Z 258DEG 8KT 2983 9578

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fort Bend

When
June 4, 2:00 PM CST to 2:30 PM CST
Where
Fort Bend County, 1.4 mi NNE of Sugarland to 2.12 mi SE of Clodine
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.638, -95.619

Flooding caused some roads to become impassable between Mission Bend and Sugar Land.

Flash Flood, Harris

When
June 4, 2:30 PM CST to 5:35 PM CST
Where
Harris County, 2.29 mi W of Hermossey to 0.58 mi NNE of Englewood
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
29.776, -95.588

Multiple water rescues were conducted from Beltway 8 West to the downtown Houston area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710730, 710731.